The reported incidence of medication-related osteonecrosis of the jaw (MRONJ) varies, but it is generally considered to be between 1% and 10% of patients taking IV bisphosphonates for the management of bone metastatic disease and between 0.001% and 0.01% in patients taking oral bisphosphonates for the management of osteoporosis.
- Medication-related osteonecrosis of the jaw (MRONJ) is a rare but serious adverse effect of bone antiresorptive agents (i.e., bisphosphonates, denosumab) used for osteoporosis.
- Patients at increased risk of MRONJ include those:
- receiving the antiresorptive agents at higher dosages and more frequent treatment schedules associated with cancer-related indications, as compared with those for prevention/treatment of osteoporosis;
- receiving the drugs for more than 2 years;
- with periodontitis or dentures.
- Although MRONJ is associated with bone-invasive dental procedures such as tooth extraction, it can also occur without dental intervention.
- The potential morbidity and mortality associated with osteoporosis-related fracture is considerable and treatment with antiresorptive agents outweighs the low risk of MRONJ in patients with osteoporosis receiving these drugs.
- A 2011 ADA CSA report developed by an expert panel provides potential treatment management strategies based on expert opinion for patients receiving these drugs for osteoporosis indications and also recommends that “An oral health program consisting of sound hygiene practices and regular dental care may be the optimal approach for lowering [MRONJ] risk” in these patients.
Visit the American Dental Association website to review their complete guidelines on osteoporosis medications and medication-related osteonecrosis of the jaw.
As a service to our readers, American Bone Health provides access to our library of archived content. Please note the date of last review on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.